Nebraska, 2009

Winter Storm in Nebraska, December 7 to 9, 2009

December 7 to 9, 2009 · NWS LBF · 8 events in 8 counties and zones

A strong low pressure system moved across the Central Plains on December 8th and 9th, 2009. Moderate to heavy snow accompanied this weather system from southwest Nebraska into eastern portions of north central Nebraska.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong low pressure system moved across the Central Plains on December 8th and 9th, 2009. Moderate to heavy snow accompanied this weather system from southwest Nebraska into eastern portions of north central Nebraska. Snow began to fall Monday evening, December 7th, and continued into the early morning hours of Wednesday, December 9th. Storm total snowfall amounts ranged from 5 to 10 inches with the heaviest amounts across Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 7, 3:32 PM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 7, 3:32 PM CST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CST MON DEC 7 2009

.SYNOPSIS...
STORM CONTINUES TO ORGANIZE OVER CALIFORNIA LATE THIS AFTERNOON.
WINTER STORM WARNINGS AND WATCHES FROM CALIFORNIA TO THE GREAT
LAKES.

&&

.DISCUSSION...
NEAR TERM MODELS IN GOOD AGREEMENT AND HAVE USED A BLEND FOR THE
FORECAST. FIRST ROUND OF SNOW WILL BEGIN THIS EVENING AS WAA
PRECIPITATION BEGINS WITH WEAK UPGLIDE. HAVE BEGUN WINTERSTORM
WARNING TONIGHT 6Z WITH INITIAL SURGE OF ENERGY BETWEEN 6Z AND
12Z. QVECTORS AND 700MB FRONTOGENETIC FORCING REALLY RAMPS UP OVER
SOUTHWEST NEBRASKA TUESDAY MORNING. FAVORED AREA SOUTHWEST
NEBRASKA GENERALLY SOUTH OF INTERSTATE 80. LBF BUFR SOUNDING BASED
ON GFS HAS 1O MICROBARS OF DEEP LIFT TO 400MB AT 12Z WITH LARGE
DENDRITIC LAYER WILL CONTINUE THROUGH AT LEAST 00Z. WINDS TO
PICKUP IN THE AFTERNOON TO CREATE AREAS OF BLOWING AND DRIFTING
SNOW THROUGH THE AFTERNOON AND EVENING. POSSIBLY EVEN SOME NEAR
BLIZZARD CONDITIONS. HAVE GONE WITH 15:1 RATIO. WITH WIDESPERAD
LIGHT SNOW COLD TEMPERATURES AND WINDS HAVE INCLUDED WESTERN AND
NORTH CENTRAL NEBRASKA IN WINTER ADVY. SNOW ACCUMULATIONS ALONG
THE SD BORDER 3 INCHES TO 6 INCHES DOWN ALONG THE INTERSTATE 80
CORRIDOR. SOUTH OF INTERSTATE 80 6 TO 8 INCHES WITH SOME HIGHER
AMOUNTS ESPECIALLY OVER FRONTIER COUNTY. SNOW SHOULD TAPER OFF
OVER NORTHWESTERN NEBRASKA THROUGH THE AFTERNOON AND AS WINDS COME
UP AND TEMPERATURES DROP THROUGH THE EVENING WIND CHILLS WILL
BECOME A CONCERN. HAVE CONTINUED ADVISORIES AND WARNINGS THROUGH
12Z WEDNESDAY. WITH NEW FRESH SNOW AND SOME PARTIAL CLEARING TO
THE WEST ON WEDNESDAY MORNING TEMPERATURES SHOULD FALL TO THE
COLDEST THIS SEASON. HAVE CRANKED THEM DOWN AT LEAST A CATEGORY
BELOW COLDEST GUIDANCE. MAY HAVE TO BE LOWERED. HAVE CONTINUED
TREND INTO THE EXTENDED FORECAST AS ZONAL PATTERN SETS UP. DEPENDING
ON SNOW COVER WARMING TREND ADVERTISED BY GUIDANCE THROUGH THE
FIRST PART OF THE WEEK MAY HAVE TO BE TRENDED DOWNWARD.

&&

.AVIATION...

CONDITIONS ARE EXPECTED TO DETERIORATE ACROSS WESTERN AND CENTRAL
NEB BY AROUND 06Z WEDNESDAY...AS A STORM SYSTEM MOVES INTO THE AREA.
CEILINGS AND VSBY WILL LOWER INTO THE MVFR RANGE. LOCAL IFR WILL
DEVELOP ACROSS SOUTHWEST NEBRASKA AFTER 10Z. EAST TO NORTHEAST WINDS
OF 5 TO 15 KTS CAN BE EXPECTED.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
6 PM CST /5 PM MST/ TUESDAY FOR NEZ004-005-022>025-035>037-
056>058-094.

WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6
AM CST /5 AM MST/ WEDNESDAY FOR NEZ038-059-069>071.

WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO 6 AM CST WEDNESDAY
FOR NEZ006>010-026>029.

&&

SHORT TERM/EXTENDED...POWER
AVIATION...TAYLOR
Hazardous weather outlook, Dec 7, 4:58 PM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
458 PM CST MON DEC 7 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-082300-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
458 PM CST MON DEC 7 2009 /358 PM MST MON DEC 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A POWERFUL WINTER STORM WILL EMERGE ONTO THE CENTRAL PLAINS LATE
TONIGHT...WITH LIGHT TO MODERATE SNOW DEVELOPING TOWARD MORNING
ACROSS MOST OF WESTERN AND CENTRAL NEBRASKA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE LOW PRESSURE SYSTEM WILL BEGIN TO INTENSIFY TUESDAY MORNING
ACROSS EASTERN COLORADO...AND THEN TRACK EAST ACROSS KANSAS
DURING THE DAY. PERIODS OF HEAVY SNOW CAN BE EXPECTED ACROSS
CENTRAL AND SOUTHERN NEBRASKA TO THE NORTH OF THE LOW PRESSURE
TRACK. SNOWFALL ACCUMULATIONS OF 6 TO 8 INCHES ARE LIKELY ALONG
AND SOUTHEAST OF A LINE FROM ANSELMO...TO NORTH PLATTE...TO
IMPERIAL...WITH 3 TO 6 INCHES EXPECTED NORTH AND WEST OF THIS
LINE. NORTH WINDS OF 15 TO 30 MPH WILL DEVELOP TUESDAY
AFTERNOON...AND CONTINUE INTO TUESDAY NIGHT...CAUSING AREAS OF
BLOWING AND DRIFTING SNOW. DANGEROUS WIND CHILLS OF 20 TO 30
DEGREES BELOW ZERO ARE ALSO EXPECTED TUESDAY NIGHT. WEATHER
CONDITIONS SHOULD BEGIN TO RAPIDLY IMPROVE BY EARLY WEDNESDAY
MORNING AS THE STORM SYSTEM MOVES OFF TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TUESDAY FOR REPORTS OR SNOWFALL
RATES OF ONE INCH PER HOUR OR GREATER...ALSO FOR SNOWFALL AMOUNTS
THROUGHOUT THE EVENT AND VISIBILITY REPORTS OF 1/4 MILE OR LESS.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Hayes

When
December 7, 8:00 PM CST to December 9, 4:00 AM CST
Where
Hayes forecast zone
Reported by
COOP Observer
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Snowfall reports from a Cooperative observer and the public ranged from 4 to 7 inches. North winds of 15 to 30 mph caused some blowing and drifting with reduced visibility below a mile at times.

Winter Storm, Frontier

When
December 7, 8:00 PM CST to December 9, 4:00 AM CST
Where
Frontier forecast zone
Reported by
COOP Observer
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Snowfall reports from a Cooperative observer and the public ranged from 5 to 8 inches. North winds of 15 to 30 mph caused some blowing and drifting with reduced visibility below a mile at times.

Winter Storm, Lincoln

When
December 7, 8:00 PM CST to December 9, 4:00 AM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 5 to 8 inches. North winds of 15 to 30 mph caused some blowing and drifting with reduced visibility below a half mile at times.

Winter Storm, Custer

When
December 7, 10:00 PM CST to December 9, 4:00 AM CST
Where
Custer forecast zone
Reported by
COOP Observer
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 5 to 10 inches. North winds of 15 to 30 mph caused considerable blowing and drifting with reduced visibility as low as a quarter mile at times.

Winter Storm, Loup

When
December 7, 10:00 PM CST to December 9, 4:00 AM CST
Where
Loup forecast zone
Reported by
COOP Observer
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 6 to 7 inches. North winds of 15 to 30 mph caused considerable blowing and drifting with reduced visibility as low as a quarter mile at times.

Winter Storm, Garfield

When
December 7, 10:00 PM CST to December 9, 4:00 AM CST
Where
Garfield forecast zone
Reported by
COOP Observer
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 5 to 7 inches. North winds of 15 to 30 mph caused considerable blowing and drifting with reduced visibility as low as a quarter mile at times.

Winter Storm, Wheeler

When
December 7, 10:00 PM CST to December 9, 4:00 AM CST
Where
Wheeler forecast zone
Reported by
COOP Observer
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 5 to 7 inches. North winds of 15 to 30 mph caused considerable blowing and drifting with reduced visibility as low as a quarter mile at times.

Winter Storm, Holt

When
December 7, 10:00 PM CST to December 9, 4:00 AM CST
Where
Holt forecast zone
Reported by
COOP Observer
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Snowfall reports from Cooperative observers and the public ranged from 5 to 7 inches. North winds of 15 to 30 mph caused considerable blowing and drifting with reduced visibility as low as a quarter mile at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199504, 199505, 199506, 199507, 199508, 199509, 199512, 199513.